Sleeping pills linked with sharp increase in ER visits - WKRN News 2

Sleeping pills linked with sharp increase in ER visits

Posted: Updated: May 3, 2013 05:45 PM
Photo courtesy of Substance Abuse and Mental Health Services Administration. Photo courtesy of Substance Abuse and Mental Health Services Administration.
NASHVILLE, Tenn. -

Emergency room visits have increased due to an ingredient in popular sleep aids.

According to the Substance Abuse and Mental Health Services Administration, the number of emergency room visits linked to zolpidem, the active ingredient in sleeping aids like Ambien and its generic equivalent, has risen almost 220 percent over the past few years.

For years, Linda Fields has known about a number of her family members using Ambien for their sleep disorders.

Fields has also witnessed some troubling side effects associated with the prescription medication, especially with her female relatives.

"For women, it seems to be too strong for them. When they get up they're not alert.  They drive, they're not alert. They cook, they don't remember cooking," she said.

Fields' conclusion may have some truth. Two-thirds of the ER visits reported were women.

"The pill is often combined with other psychotropic medicines and so it maybe the combination of Ambien with other antidepressant or other sleep aids that lead to the complications women are having," said Dr. Les Lenning of Tristar Summit Medical Center.

Dr. Lenning has seen plenty of patients come through the emergency room with adverse reactions from using sleeping aids like Ambien.

Some of those reactions are hallucinations, paranoia and confusion.

He said it takes longer for women to clear the drug out of their system as opposed to men.

"The pill is the same dose in both men and women, but people with larger bodies metabolize the drug quicker and therefore they will have less effect," said Lenning.

Dr. Lenning added that the popular drug needs to be taken carefully.

"Anytime you start on a new medication, it's best to review all of the medicines that you are on with your physicians so that you don't end up in multiple medications with similar affects that would potentially lead to an overdose," explains Lenning.

Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and WKRN (Young Broadcasting station). All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.